Communications in Mathematical Physics

, Volume 345, Issue 1, pp 1–76 | Cite as

Stationary Random Metrics on Hierarchical Graphs Via \({(\min,+)}\)-type Recursive Distributional Equations

  • Mikhail Khristoforov
  • Victor Kleptsyn
  • Michele TriestinoEmail author


This paper is inspired by the problem of understanding in a mathematical sense the Liouville quantum gravity on surfaces. Here we show how to define a stationary random metric on self-similar spaces which are the limit of nice finite graphs: these are the so-called hierarchical graphs. They possess a well-defined level structure and any level is built using a simple recursion. Stopping the construction at any finite level, we have a discrete random metric space when we set the edges to have random length (using a multiplicative cascade with fixed law \({m}\)). We introduce a tool, the cut-off process, by means of which one finds that renormalizing the sequence of metrics by an exponential factor, they converge in law to a non-trivial metric on the limit space. Such limit law is stationary, in the sense that glueing together a certain number of copies of the random limit space, according to the combinatorics of the brick graph, the obtained random metric has the same law when rescaled by a random factor of law \({m}\) . In other words, the stationary random metric is the solution of a distributional equation. When the measure m has continuous positive density on \({\mathbf{R}_{+}}\), the stationary law is unique up to rescaling and any other distribution tends to a rescaled stationary law under the iterations of the hierarchical transformation. We also investigate topological and geometric properties of the random space when m is log-normal, detecting a phase transition influenced by the branching random walk associated to the multiplicative cascade.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Addario-Berry L., Reed B.: Minima in branching random walks. Ann. Probab. 37(3), 1044–1079 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    Aïdékon E.: Convergence in law of the minimum of a branching random walk. Ann. Probab. 41(3A), 1362–1426 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  3. 3.
    Aldous D.J., Bandyopadhyay A.: A survey of max-type recursive distributional equations. Ann. Appl. Probab. 15(2), 1047–1110 (2005)CrossRefzbMATHMathSciNetGoogle Scholar
  4. 4.
    Barral J., Jin X., Rhodes R., Vargas V.: Gaussian multiplicative chaos and kpz duality. Commun. Math. Phys. 323(2), 451–485 (2013)ADSCrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Barral J., Kupiainen A., Nikula M., Saksman E., Webb C.: Critical mandelbrot cascades. Commun. Math. Phys. 325(2), 685–711 (2014)ADSCrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Benjamini, I.: Euclidean vs. Graph Metric, Erdös Centennial, Bolyai Society Mathematical Studies, vol. 25, pp. 35–57. Springer, New York (2013)Google Scholar
  7. 7.
    Benjamini I., Schramm O.: KPZ in one dimensional random geometry of multiplicative cascades. Commun. Math. Phys. 289(2), 653–662 (2009)ADSCrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Biggins J.D.: The first- and last-birth problems for a multitype age-dependent branching process. Adv. Appl. Probab. 8(3), 446–459 (1976)CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Bramson M., Zeitouni O.: Tightness for a family of recursion equations. Ann. Probab. 37(2), 615–653 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    Burago D., Burago Yu., Ivanov S.: A course in metric geometry, Graduate Studies in Mathematics, vol. 33. AMS, Providence (2001)zbMATHGoogle Scholar
  11. 11.
    David F.: Conformal field theories coupled to 2-D gravity in the conformal gauge. Mod. Phys. Lett. A 3, 1651–1656 (1988)ADSCrossRefMathSciNetGoogle Scholar
  12. 12.
    David, F., Kupiainen, A., Rhodes, R., Vargas, V.: Liouville quantum gravity on the Riemann sphere (2014, arXiv preprint). arXiv:1410.7318
  13. 13.
    Distler J., Kawai H.: Conformal field theory and 2-D quantum gravity or who’s afraid of Joseph Liouville?. Nucl. Phys. B 321, 509–517 (1989)ADSCrossRefMathSciNetGoogle Scholar
  14. 14.
    Dudley R.M.: Distances of probability measures and random variables. Ann. Math. Stat. 39, 1563–1572 (1968)zbMATHMathSciNetGoogle Scholar
  15. 15.
    Duplantier, B., Miller, J., Sheffield, S.: Liouville quantum gravity as a mating of trees (2014, arXiv preprint). arXiv:1409.7055
  16. 16.
    Duplantier B., Sheffield S.: Liouville quantum gravity and KPZ. Invent. Math. 185(2), 333–393 (2011)ADSCrossRefzbMATHMathSciNetGoogle Scholar
  17. 17.
    Duplantier B., Rhodes R., Sheffield S., Vargas V.: Renormalization of critical Gaussian multiplicative chaos and KPZ relation. Commun. Math. Phys. 330(1), 283–330 (2014)ADSCrossRefzbMATHMathSciNetGoogle Scholar
  18. 18.
    Durrett R., Liggett T.M.: Fixed points of the smoothing transformation. Z. Wahrscheinlichkeitstheorie verw. Gebiete 64(3), 275–301 (1983)CrossRefzbMATHMathSciNetGoogle Scholar
  19. 19.
    Erbin, H.: Notes on 2d quantum gravity and liouville theory (2014).
  20. 20.
    Garban, C.: Quantum gravity and the kpz formula [after duplantier-sheffield]. Sém. Bourbaki, 64e année 1052 (2011–2012)Google Scholar
  21. 21.
    Garban, C., Rhodes, R., Vargas, V.: Liouville brownian motion (2013, arXiv preprint). arXiv:1301.2876
  22. 22.
    Ginsparg, P., Moore, G.: Lectures on 2D gravity and 2D string theory, Recent direction in particle theory. In: Proceedings of the 1992 TASI. World Scientific (1993)Google Scholar
  23. 23.
    Hall P.: On representatives of subsets. J. Lond. Math. Soc. 10(1), 26–30 (1935)zbMATHGoogle Scholar
  24. 24.
    Hambly B.M., Kumagai T.: Di usion on the scaling limit of the critical percolation cluster in the diamond hierarchical lattice. Commun. Math. Phys. 295, 29–69 (2010)ADSCrossRefzbMATHMathSciNetGoogle Scholar
  25. 25.
    Hammersley J.M.: Postulates for subadditive processes. Ann. Probab. 2(4), 652–680 (1974)CrossRefzbMATHMathSciNetGoogle Scholar
  26. 26.
    Kahane J.-P.: Sur le chaos multiplicatif. Ann. Sci. Math. Québec 9(2), 105–150 (1985)zbMATHMathSciNetGoogle Scholar
  27. 27.
    Kahane J.-P., Peyrière J.: Sur certaines martingales de Benoit Mandelbrot. Adv. Math. 22(2), 131–145 (1976)CrossRefzbMATHMathSciNetGoogle Scholar
  28. 28.
    Kamae T., Krengel U., O’Brien G.L.: Stochastic inequalities on partially ordered spaces. Ann. Probab. 5(6), 899–912 (1977)CrossRefzbMATHMathSciNetGoogle Scholar
  29. 29.
    Kingman J.F.C.: The first birth problem for an age-dependent branching process. Ann. Probab. 3(5), 790–801 (1975)CrossRefzbMATHMathSciNetGoogle Scholar
  30. 30.
    Knizhnik V.G., Polyakov A.M., Zamolodchikov A.B.: Fractal structure of 2D quantum gravity. Modern Phys. Lett. A 3(8), 819–826 (1988)ADSCrossRefMathSciNetGoogle Scholar
  31. 31.
    Liggett T.M.: An improved subadditive ergodic theorem. Ann. Probab. 13(4), 1279–1285 (1985)CrossRefzbMATHMathSciNetGoogle Scholar
  32. 32.
    Miller, J., Sheffield, S.: Quantum Loewner evolution. Duke Math. J. (to appear)Google Scholar
  33. 33.
    Moore E.F., Shannon C.E.: Reliable circuits using less reliable relays, I. J. Franklin Inst. 262, 191–208 (1956)CrossRefzbMATHMathSciNetGoogle Scholar
  34. 34.
    Nakayama Y.: Liouville field theory: a decade after the revolution. Int. J. Modern Phys. A 19, 2771–2930 (2004)ADSCrossRefzbMATHMathSciNetGoogle Scholar
  35. 35.
    Polyakov A.M.: Quantum geometry of bosonic strings. Phys. Lett. B 103(3), 207–210 (1981)ADSCrossRefMathSciNetGoogle Scholar
  36. 36.
    Polyakov A.M.: Gauge Fields and Strings. Harwood Academic Publishers, New York (1987)Google Scholar
  37. 37.
    Rhodes R., Vargas V.: Kpz formula for log-infinitely divisible multifractal random measures. ESAIM Probab. Stat. 15, 358 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  38. 38.
    Rhodes R., Vargas V.: Gaussian multiplicative chaos and applications: a review. Prob. Surveys 11, 315–392 (2014)CrossRefzbMATHMathSciNetGoogle Scholar
  39. 39.
    Sheffield S.: Gaussian free fields for mathematicians. Probab. Theory Relat. Fields 139, 521–541 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  40. 40.
    Strassen V.: The existence of probability measures with given marginals. Ann. Math. Stat. 36, 423–439 (1965)CrossRefzbMATHMathSciNetGoogle Scholar
  41. 41.
    Teschner, J.: Liouville theory revisited. Quantum Grav. 18(23) (2001)Google Scholar
  42. 42.
    Zeitouni, O.: Branching random walks and gaussian fields (2012).

Copyright information

© Springer-Verlag Berlin Heidelberg 2016

Authors and Affiliations

  • Mikhail Khristoforov
    • 1
  • Victor Kleptsyn
    • 2
  • Michele Triestino
    • 3
    Email author
  1. 1.Université de GenèveGenevaSwitzerland
  2. 2.CNRS, Institut de Recherches Mathématiques de RennesRennesFrance
  3. 3.Departamento de Matemática AplicadaUniversidade Federal FluminenseNiteróiBrazil

Personalised recommendations